South Carolina, 2011Hail and Damaging Wind in South Carolina, June 28, 2011
June 28, 2011 · NWS CHS · 2 events in 2 counties and zones
Strong surface heating and high precipital water values led to an unstable atmosphere during afternoon hours. A few thunderstorms developed within this environment along a lee trough and became strong as they encountered an inland moving seabreeze.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface heating and high precipital water values led to an unstable atmosphere during afternoon hours. A few thunderstorms developed within this environment along a lee trough and became strong as they encountered an inland moving seabreeze.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 28, 12:08 PM EST, 27 minutes earlier.
Area forecast discussion, Jun 28, 12:08 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
108 PM EDT TUE JUN 28 2011
.SYNOPSIS...
THE REGION WILL REMAIN BETWEEN ATLANTIC HIGH PRESSURE AND INLAND
LOW PRESSURE INTO MID WEEK WHILE A COLD FRONT APPROACHES FROM THE
NORTHWEST. THE FRONT WILL STALL OUT OVER THE AREA WEDNESDAY NIGHT
THROUGH THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
ATLANTIC HIGH PRESSURE RE-BUILDS OVER THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY AFTERNOON ADJUSTMENTS WERE MADE TO ACCOUNT FOR A COUPLE OF
THINGS. I WENT WITH SLIGHTLY LOWER TEMPS IN SOUTHERN ZONES DUE TO
MORE EXTENSIVE CLOUD COVER THIS MORNING...AND I INCREASED THE POPS
MORE QUICKLY OVER THE INTERIOR DUE TO THE RAPID CONVECTIVE
DEVELOPMENT OVER THE PAST HOUR. ALL UPDATED PRODUCTS HAVE BEEN SENT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...CONVECTION SHOULD BE ONGOING DURING THE EVENING...OR AT
THE LEAST PROGRESSING TOWARD THE AREA FROM THE NORTHWEST AHEAD OF
A WEAK COLD FRONT. WILL CARRY HIGHEST POPS /50S/ DURING THE
EVENING...THEN DIMINISH THEM SLOWLY THROUGH THE NIGHT. LOWS IN THE
LOWER/MID 70S AWAY FROM THE MILDER COASTLINE.
WEDNESDAY THROUGH FRIDAY...A WEAK NORTHWEST FLOW PATTERN IS
EXPECTED MIDWEEK AS MID/UPPER LVL RIDGING OCCURS OVER THE CENTRAL
UNITED STATES WHILE ATLANTIC RIDGING RETREATS EASTWARD OVER THE
WESTERN ATLANTIC. A WEAK SFC FRONT WILL LIKELY STALL OVER THE
FORECAST AREA BY WEDNESDAY...PROVIDING ENOUGH LIFTING TO PRODUCE A
CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON. PERIODS
OF SHOWERS/THUNDERSTORMS MAY BE ENHANCED BY WEAK AREAS OF LOW
PRESSURE THAT DEVELOP ALONG THE STALLED BOUNDARY AND AN INLAND
MOVING SEABREEZE. PWATS EXCEEDING 2.0 INCHES...MARGINAL MID LVL
LAPSE RATES...AND SBCAPES APPROACHING 2500 J/KG FAVOR
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL. CANNOT RULE OUT
A FEW STRONG PULSE THUNDERSTORMS WITH GUSTY WINDS SHOULD THERE BE
SUFFICIENT BREAKS IN CLOUD COVER DURING PEAK HEATING HOURS.
1000-850MB THICKNESS VALUES SUPPORT HIGH TEMPS IN THE LOW 90S
WEDNESDAY...BUT INCREASING CLOUD COVER MAY LOWER OVERALL HIGH TEMPS
A FEW DEGREES. OVERNIGHT LOWS ARE EXPECTED TO BE IN THE LOW
70S...WITH MID/UPPER 70S ALONG THE IMMEDIATE SC AND GA COASTLINE.
THURSDAY AND FRIDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE
PRIMARILY DRIVEN BY LINGERING MOISTURE NEAR THE STALLED BOUNDARY
OVER SOUTHERN PORTIONS OF THE FORECAST AREA THURSDAY. HAVE
MAINTAINED LOW END SLIGHT CHANCE POPS OVER SOUTH CAROLINA AND LOW
END CHANCE POPS OVER EXTREME SOUTHEAST GEORGIA THURSDAY AFTERNOON. A
DRY FORECAST IS ANTICIPATED THURSDAY NIGHT AND FRIDAY AS SFC HIGH
PRESSURE SETTLES OVER THE REGION AND A LIGHT NORTHERLY FLOW
DEVELOPS. OVERALL HIGH TEMPS WILL BE NEAR NORMAL IN THE LOW 90S.
OVERNIGHT LOWS WILL BE AROUND 70...WITH MID 70S ALONG THE IMMEDIATE
COAST.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
CONDITIONS APPEAR DRY THROUGH SATURDAY AS WEAK SFC HIGH PRESSURE
REMAINS OVER THE SOUTHEAST WHILE MID/UPPER LVL RIDGING FLATTENS AND
EXPANDS FROM THE WEST. OVERALL HIGH TEMPS WILL BE IN THE LOW 90S
SATURDAY...THEN GRADUALLY WARM INTO THE LOW/MID 90S SUNDAY AS THE
MID/UPPER LVL RIDGE EXPANDS FURTHER OVER THE SOUTHEAST. ISOLATED
SHOWERS/THUNDERSTORMS ARE POSSIBLE BY LATE WEEKEND INTO EARLY NEXT
WEEK AS LIGHT ONSHORE FLOW RETURNS AND LEE SIDE TROUGHING DEVELOPS
OVER THE MIDLANDS. OVERALL HIGH TEMPS WILL RUN A FEW DEGREES ABOVE
NORMAL NEXT WEEK...IN THE LOW/MID 90S. OVERNIGHT LOWS WILL BE IN THE
LOW 70S...WITH MID/UPPER 70S ALONG THE IMMEDIATE COAST.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL PREVAIL AT BOTH KSAV AND KCHS THROUGH THE
PERIOD. CB/S POSSIBLE LATE IN THE AFTERNOON AT BOTH TAF
SITES...WITH SHOWERS AND THUNDERSTORMS POSSIBLE THEREAFTER THROUGH
AT LEAST EARLY EVENING. THE APPROACH OF A WEAK COLD FRONT FROM THE
NORTHWEST COULD KEEP RAIN CHANCES GOING LONGER THAN NORMAL
TONIGHT. HOWEVER...WILL ADDRESS THE CONVECTIVE POSSIBILITIES WITH
LATER TAF ISSUANCES AS CHANCES ARE TOO LOW TO MENTION ATTM.
OTHERWISE...EXPECT GUSTY CONDITIONS THIS AFTERNOON WITH THE SEA
BREEZE...ESPECIALLY AT KCHS.
EXTENDED AVIATION OUTLOOK...MVFR/IFR CONDITIONS POSSIBLE WEDNESDAY
WITH SHOWERS/THUNDERSTORMS...OTHERWISE VFR.
&&
.MARINE...
TODAY AND TONIGHT...WINDS ARE JUST A BIT LIGHTER THAN FORECAST SO
FAR THIS MORNING...BUT NOT ENOUGH TO MAKE ANY CHANGES FOR THIS
AFTERNOON. WINDS COULD KICK UP CLOSE TO ADVISORY LEVELS IN CHS
HARBOR AND EVEN THE CHARLESTON COUNTY WATERS OUT TO 20 NM LATER
TODAY/TONIGHT BUT WILL LEAVE THE FORECAST HEADLINE FREE FOR NOW.
WEDNESDAY THROUGH SUNDAY...WEAK AREAS OF LOW PRESSURE MAY DEVELOP
ALONG A STALLED BOUNDARY OVER OR NEAR THE COASTAL WATERS
WEDNESDAY...RESULTING IN PERIODS OF SHOWERS/THUNDERSTORMS THROUGH
WEDNESDAY EVENING. OTHERWISE...WINDS AND SEAS ARE EXPECTED TO
REMAIN WELL BELOW SCA CRITERIA WEDNESDAY THROUGH EARLY NEXT WEEK.
OVERALL...SEAS WILL 2 TO 3 FT WITH WINDS BELOW 15 KT.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 28, 3:13 AM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
413 AM EDT TUE JUN 28 2011
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-290900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
413 AM EDT TUE JUN 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 28, 12:19 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
119 PM EDT TUE JUN 28 2011
GAZ087-088-099-100-SCZ040-042-281800-
ALLENDALE-BULLOCH-CANDLER-HAMPTON-JENKINS-SCREVEN-
119 PM EDT TUE JUN 28 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS...
BULLOCH...CANDLER...ALLENDALE AND HAMPTON COUNTIES THROUGH 200 PM
EDT...
AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM GREEN HILL TO FOUR
POINTS...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALTMAN...CAPTOLO...DOVER...HOPEULIKIT...HUNTERS...MIDDLEGROUND...
PORTAL...ROCKY FORD...SCARBORO...SYLVANIA...WOODCLIFF AND SHIRLEY...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3256 8209 3255 8203 3260 8201 3262 8202
3266 8208 3267 8208 3287 8144 3267 8127
3244 8206 3254 8213
TIME...MOT...LOC 1720Z 319DEG 10KT 3273 8154 3259 8202Thunderstorm Wind, Berkeley
- When
- June 28, 12:35 PM EST to 12:36 PM EST
- Where
- Berkeley County, 1.35 mi ENE of Cross
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.330, -80.150
A spotter reported a large oak tree down in a back yard.
Hail, Colleton
- When
- June 28, 2:15 PM EST to 2:16 PM EST
- Where
- Colleton County, 2.07 mi S of Ashton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.990, -80.970
A spotter reported quarter size hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 28, 20111 death · $1.6 million · 1.75 in hail · 26 events
- Hail and Damaging Winds in Arkansas, June 28 to 30, 2011$248,000 · 1.75 in hail · 29 events
- Flooding in Wyoming, June 28 to 30, 2011$570,000 · 4 events
- Damaging Winds in Colorado, June 28, 2011$505,000 · 73 kt wind · 2 events
- Hail and Damaging Winds in Virginia, June 28, 2011$175,000 · 1.75 in hail · 24 events
- Flash Flood and Hail in West Virginia, June 28, 2011$500,000 · 1 in hail · 2 events
- Flood and Damaging Winds in Tennessee, June 28, 2011$70,000 · 52 kt wind · 19 events
- Hail and Damaging Winds in Virginia, June 28, 2011$39,000 · 1 in hail · 27 events
- Hail and Damaging Winds in South Carolina, June 28, 20115 injured · 1 in hail · 13 events
- Hail and Damaging Winds in New York, June 28, 2011$60,000 · 52 kt wind · 15 events
- Damaging Wind in Colorado, June 28, 2011$100,000 · 74 kt wind · 1 event
- Flash Flooding and Hail in Alabama, June 28, 2011$22,000 · 1 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328618, 328617.